Missouri, 2023Drought in Missouri, May 2 to 31, 2023
May 2 to 31, 2023 · NWS EAX · 5 events in 5 counties and zones
After a pretty wet late winter and early spring a fairly prolonged dry spell caused areas of western into central Missouri to fall well behind seasonal normal rainfall. By early May severe drought was declared for a number of counties across Missouri.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a pretty wet late winter and early spring a fairly prolonged dry spell caused areas of western into central Missouri to fall well behind seasonal normal rainfall. By early May severe drought was declared for a number of counties across Missouri. As of at least late May there were no widespread impacts from this drought. Drought conditions worsened into early June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 1, 11:29 PM CST, 31 minutes earlier.
Area forecast discussion, May 1, 11:29 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1229 AM CDT Tue May 2 2023
.Discussion...
Issued at 236 PM CDT MON MAY 1 2023
Overview:
High fire weather conditions expected today with gusty winds and
low relative humidity. Temperatures will be in the 60s. Fire
weather concerns remain elevated on Tuesday with similar
conditions. Chances for showers and thunderstorms return to the
forecast for the end of the week with temperatures returning to
the 70s.
Today:
Todays forecast is dominated by cool, dry, and breezy
conditions. A look at water vapor imagery depicts a system over
each coast and much of the Central United States caught in the
middle. Our area is dominated by northwest flow from the troughing
off to our east. This is causing gusty conditions along will
cooler than normal high temperatures this afternoon. In addition
our position between these two nearly stagnant systems cuts us off
from any appreciable moisture advection. Most of our area is
fairly green, but afternoon humidities in the 20% range and winds
gusting up to 35mph will elevate fire weather conditions,
especially in locations near the Iowa border where green-up has
lagged behind the rest of the area. Otherwise we can expect sunny
skies this afternoon with highs topping out in the low to mid 60s
across the area. Overnight lows are expected to drop into the
into the upper 30s to near 40 degrees (around 10 degrees below
normal for this time of year).
Tuesday and Wednesday:
Very similar condition are expected on Tuesday with little
movement in the omega block pattern. Winds will be gusty
especially in eastern portions of the area where gusts of 30-35
mph will be possible. Relative humidities are expected to drop to
20-25% again Tuesday afternoon so fire weather concerns will
remain elevated for one more day. We will see some minor
improvements in the temperatures with afternoon highs topping out
in the mid 60s across the area. By Wednesday we will start see a
slow shift in the upper pattern to the east. Additionally the
surface high will be centralizes over our area which will allow
for much calmer winds. Generally expecting a pleasant day on
Wednesday with light winds, sunny skies, and afternoon highs
topping out around 70.
Thursday and Friday:
The pattern will continue to break down heading into Thursday and
Friday with the return of Gulf moisture advection to the area. We
will see weak ridging over our area and a few passing shortwaves
will bring chances for showers and thunderstorms back to the area.
With the return of southerly flow, also expect temperatures to
return to the low to mid 70s to finish out the week.
&&
.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1226 AM CDT TUE MAY 2 2023
VFR conditions will prevail through the period. Winds will
increase out of the northwest after 12Z gusting to around 25 kts
after 15Z before decreasing to under 10 kts near sunset with loss
of diurnal mixing.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...HB
Aviation...PietrychaP
Hazardous weather outlook, May 1, 3:51 AM CST, 20 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
451 AM CDT Mon May 1 2023
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
451 AM CDT Mon May 1 2023
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Windy conditions are expected today with northwest winds of 20 to
25 mph gusting 30 to 40 mph.
Gusty winds and relative humidity values falling below 30 percent
will allow for elevated fire weather conditions this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Windy conditions on Tuesday with gusts of 30 to 40 mph expected
across north-central and northeast Missouri.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Drought, Bates
- When
- May 2, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Bates forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.257, -94.340 (the zone’s center; the record gives no point)
By early May conditions had become much drier from the wet early start to early spring. By mid to late spring the area became deficit of normal rainfall by several inches, resulting in a declaration of severe (D2) drought. Impacts from this drought still appear to be minor, but drought conditions worsened as it went into June.
Drought, Henry
- When
- May 2, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Henry forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.385, -93.793 (the zone’s center; the record gives no point)
By early May conditions had become much drier from the wet early start to early spring. By mid to late spring the area became deficit of normal rainfall by several inches, resulting in a declaration of severe (D2) drought. Impacts from this drought still appear to be minor, but drought conditions worsened as it went into June.
Drought, Pettis
- When
- May 2, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Pettis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.728, -93.285 (the zone’s center; the record gives no point)
By early May conditions had become much drier from the wet early start to early spring. By mid to late spring the area became deficit of normal rainfall by several inches, resulting in a declaration of severe (D2) drought. By May 9, extreme (D3) was declared due to the ongoing dry conditions. Impacts from this drought still appear to be minor, but drought conditions worsened as it went into June.
Drought, Cooper
- When
- May 2, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Cooper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
By early May conditions had become much drier from the wet early start to early spring. By mid to late spring the area became deficit of normal rainfall by several inches, resulting in a declaration of severe (D2) drought. By May 9, extreme (D3) was declared due to the ongoing dry conditions. Impacts from this drought still appear to be minor, but drought conditions worsened as it went into June.
Drought, Howard
- When
- May 2, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Howard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
By early May conditions had become much drier from the wet early start to early spring. By mid to late spring the area became deficit of normal rainfall by several inches, resulting in a declaration of severe (D2) drought. By May 30, extreme (D3) was declared due to the ongoing dry conditions. Impacts from this drought still appear to be minor, but drought conditions worsened as it went into June.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New Mexico, May 2 to 10, 2023$300,000 · 1 event
- Hail and Damaging Winds in Texas, May 2, 20231.5 in hail · 6 events
- Flash Flood and Flood in Idaho, May 2 to 7, 2023$3,000 · 60 kt wind · 4 events
- Heavy Snow and Heavy Rain in Nevada, May 2 to 3, 20233 events
- Winter Storm in West Virginia, May 2 to 3, 20232 events
- Strong Wind in Alabama, May 2, 2023$3,000 · 1 event
- Winter Weather in Maryland, May 2 to 3, 20231 event
- Winter Weather in Virginia, May 2 to 3, 20231 event
- Hail in New Mexico, May 2, 20231 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092914, 1092915, 1092916, 1092917, 1092928.